THE BLOG

Top Seven Crazy Myths About Drug Overdose Antidote, Naloxone

03/31/2014 05:29 pm ET | Updated Nov 30, 2015

With fatalities from heroin and prescription drugs still on the rise, naloxone, an opiate reversal medication, has become an increasingly popular method to prevent overdose death. Paramedics have used naloxone since the 1960s to block the effect of opiate drugs and restore normal breathing patterns to someone experiencing an overdose, but since 1996, community groups have also trained active drug users and their loved ones on how to respond to opiate overdose with naloxone. Today, naloxone's popularity has spread to parent groups who encourage other parents to keep naloxone on hand if their child is using drugs, law enforcement departments who see a chance to administer the antidote before paramedics arrive, and medical providers who are co-prescribing naloxone to their patients who use opioid medications. But despite more widespread use of naloxone, many myths still exist about its use and implications.

Myth #1: If you give an overdose antidote to drug users, they will abuse more drugs.

Fact: Studies report that naloxone does not encourage drug use, and in fact, has been shown to decrease it in some circumstances. By blocking the effects of opiates, naloxone can produce unpleasant withdrawal symptoms, which nobody wants, especially not an active drug user.

Myth #2: We can't trust a person who is high to respond appropriately in a life-threatening situation.

Fact: Since 1996, over 10,000 overdose reversals have taken place using naloxone. The vast majority of these were done by active drug users. Many of them were probably high.

Myth #3: Naloxone will keep drug users from seeking treatment.

Fact: Death keeps people from seeking treatment. Naloxone gives people another chance to get help if they choose, and often, the near-death experience of drug overdose and being saved with naloxone acts as a catalyst to encourage people to get into treatment.

Myth #4: Naloxone makes people violent.

Fact: There is some truth to this - but not much. While naloxone can cause confusion and "fight or flight" response when administered at high doses, in smaller amounts, naloxone rarely causes overdose victims to become combative.

Myth #5: Naloxone Can Give People Heart Attacks

Fact: According to research in the American Journal of Public Health, "Complications such as seizures and arrhythmia have been reported after naloxone administration on very rare occasions. However, their links to naloxone have been questioned in the medical literature, and, even if there is a connection, it constitutes a risk only for patients with pre-existing heart disease... Similarly, in a study of 1192 episodes in Norway in which paramedics administered naloxone out of hospital, just 3 adverse events-- or 0.25% of cases--were considered serious enough to require hospitalization." Pulmonary edema has also occurred in overdose patients, but that is a result of respiratory depression, not naloxone administration.

Myth #6: Intramuscular naloxone isn't safe.

Fact: Many people avoid intramuscular naloxone because it involves the use of a syringe, however, it is just as safe and effective as naloxone administered through other measures, such as intranasally. With intranasal naloxone, less is absorbed into the body which means it can be slower to take effect and is also less likely to cause withdrawal symptoms or induce combativeness. However, intramuscular naloxone has been shown to have a slightly quicker effect, which means that life-saving breathing function is restored sooner.

Myth #7: Naloxone Loses Effectiveness Under High Temperatures

Fact: Even after exposure to extreme temperature change, naloxone still works. In clinical studies, naloxone maintained a concentration 89.62 +- 1.33% even when subjected to ~21 and ~129 degrees Fahrenheit temperatures every twelve hours for 28 days. Nevertheless, it is recommended that naloxone be kept at room temperature and/or stored in UV ray resistant materials.